MAUDE Adverse Event Report: SYNTHES BRANDYWINE BALL HEX SCREWDRIVER 8MM FOR TI FEMORAL NAILS; SCREWDRIVERS

SYNTHES BRANDYWINE BALL HEX SCREWDRIVER 8MM FOR TI FEMORAL NAILS; SCREWDRIVERS
Catalog Number 357.515
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.The subject device has been received and is currently undergoing investigation.A service and repair history record review was attempted but could not be completed because the device is a lot/batch controlled item.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture/release to warehouse date: may 8, 2003.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the screwdriver broke during a trochanteric fixation nail advanced (tfna) and prophylactic rodding for a metastatic tumor in the femur on (b)(6) 2017.As the surgeon was removing the insertion handle from the nail, the screwdriver broke.The surgeon used a spare driver from another tfna set and was able to complete the procedure with a five (5) minute time delay.No patient harm was reported.Concomitant devices reported: one insertion handle (part # unknown, lot # unknown), one nail (part # unknown, lot # unknown).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Service and repair evaluation has been completed.The customer reported the screwdriver broke.The repair technician reported the pin backed out of the handle.Loose component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Product development investigation has been completed.A device history record (dhr) review, device inspection, and drawing review were performed as part of this investigation.The complaint condition is confirmed but differs slightly from the reported condition as the two (2) pins are each protruding from the handle component but there is no evidence to suggest the device is broken.The returned screwdriver is routinely used in the titanium trochanteric fixation nail (tfn) system and is referenced it the tfn system technique guide.The screwdriver was received with each of the two (2) pin components protruding from each side of the handle.The protruding surface of each pin shows flattening and slight flaring of the edges consistent with impact.The pins could not be advanced or retracted.The balance of the device shows wear consistent with its approximate 13.5 year lifespan and is in functional condition.Thus, the complaint condition is confirmed but differs slightly from the reported condition as the pins are sticking out but there is no evidence to suggest the device is broken.Replication of the complaint condition is not applicable as the pins are already protruding and could not be advanced or retracted.Relevant drawings were reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.During assembly the pins are press fitted into the handle and shaft and then ground flush.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.No definitive root cause was able to be determined as the circumstances surrounding the event and over the approximate 13.5 year lifespan of the device is unknown.However, the device condition and age show evidence of significant use and wear.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
BALL HEX SCREWDRIVER 8MM FOR TI FEMORAL NAILS
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6349347
Report Number2530088-2017-10053
Device Sequence Number975032
Product Code HXX
UDI-Device Identifier10886982196514
UDI-Public(01)10886982196514(10)4586016
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.515
Device Lot Number4586016
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/22/2017
Supplement Report FDA Received Date03/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN INSERTION HANDLE, QTY 1.
Patient Age50 YR
Patient Weight104